Opioid Overdose Training

Naloxone (Narcan)

Naloxone (or NarcanTM) is a proven tool in the battle against drug misuse and overdose death. When too much of an opioid medication is taken, it can slow breathing to a dangerously low rate. When breathing slows too much, overdose death can occur. Naloxone can reverse this potentially fatal situation by allowing the person to breathe normally again temporarily (30-90 minutes). An individual can fall back into an overdose situation after that time if they have a long-acting medication or substance in their system. Naloxone is not a “cure” but is only intended to provide time for emergency medical services to arrive. Naloxone is not a dangerous medicine. However, proper training is required by law. Any time an overdose is suspected, first responders should be notified by calling 911 immediately and stay with the patient until first responders arrive. It is important to know that some patients may awake disoriented or agitated after receiving naloxone. This is a good sign, but calling 911 is still very important to help the person survive.

Weakley County Prevention Coalition is responsible for Naloxone training, branded as Opioid Overdose Training, for Weakley, Lake, Obion, Henry, Dyer, Crockett, Gibson, Carroll, and Benton Counties in Tennessee. Trainings are conducted by Regional Overdose Prevention Specialists or (R.O.P.S.). If you are located in one of these counties and are interested in coordinating a local Narcan training for your community, please fill out the form below.